As far as hallucinogens go, LSD sets the standard in terms of how these drugs interact with the brain and body. Hallucinogens are best known for producing out-of-body experiences where users enter states of enhanced awareness and insight.
LSD effects can also produce horrifying hallucinations depending on a person’s state of mind when using the drug. In spite of the drug’s unique effects, users may want to keep certain safety considerations in mind.
Can you overdose on LSD? LSD exists as one of the most powerful hallucinogen drugs on the market, making overdose a very real possibility.
Tolerance Level Effects
According to Bryn Mawr College, with regular or frequent LSD use, the brain quickly develops a tolerance to the drug’s effects. Whenever tolerance level increases become a factor, the question, “can you overdose on LSD” is a resounding yes, as increases in tolerance level drive the addiction cycle. For someone who’s used the drug for months or years at a time, the issue surrounding can you overdose on LSD has to do with how large a dose it will take to shut down one or more of the body’s major systems.
LSD toxicity develops when drug dosage levels exceed the brain and body’s ability to metabolize the drug. According to Medscape, LSD is 3000 times more potent than mescaline. When seen from this vantage point, concerns about can you overdose on LSD are warranted.
Both physical and psychological symptoms of toxicity indicate a potential for overdose.
LSD effects alter the brain’s chemical system, which inevitably impacts the body’s central nervous system functions. Physical symptoms of LSD toxicity take shape as the drug’s effects start to impair central nervous system functions. Physical symptoms may include:
- Irregular heart rate
- Profuse sweating
Excess amounts of LSD in the system wreak havoc on the brain’s chemical stability. These effects soon impair cognitive and emotion-based functions.
Psychological symptoms of LSD toxicity may take the form of:
- Panic attacks
- Suicidal thoughts
- Homicidal thoughts
- Severe depression
- Fear of going insane
LSD Overdose Symptoms
Once a person starts experiencing overdose symptoms, the answer to “can you overdose on LSD” becomes painfully apparent. Overdose symptoms can vary depending on a person’s overall health status. This means, someone with a pre-existing medical condition is more likely to experience symptoms related to the condition.
LSD overdose symptoms include:
- Respiratory failure
- Elevated body temperature
- Heart arrhythmia
- Bleeding in the brain
People who abuse different types of hallucinogens run the risk of developing a cross-tolerance in terms of any one drug’s ability to induce the desired “high” effect, according to George Mason University. Under these conditions, concerns regarding “can you overdose on LSD” become even more apparent as hallucinogens as a group tend to work on the same areas of the brain.
Overall, LSD overdose incidents don’t occur very often, though it’s nonetheless possible, especially in cases of long-term drug use. Albeit so, anyone who’s to the point of asking, “can you overdose on LSD” likely has serious concerns regarding their current use of the drug.